Boston, MA—October 24, 2017
There are avoidable risk factors that may increase the odds of postoperative delirium in patients undergoing total hip and knee replacements, results of a study presented at the annual meeting of the American Association of Anesthesiologists on October 24, 2017, suggest.
Previous studies indicate a link between postoperative delirium and adverse outcomes such as more time spent in the hospital, higher medical care costs, and higher mortality rates. While some factors that have been found to increase the odds of postoperative delirium, many are unchangeable – including patient age and the burden of certain comorbidities, said Sarah Weinstein, lead author and data analyst within the Department of Anesthesiology’s Research Division. Several risk factors, however, are changeable, prompting the investigators to examine a potential association between them and the likelihood of developing postoperative delirium.
Weinstein and team, which was comprised of anesthesiologists at HSS and physicians from other hospitals, analyzed patient data from 41,766 unique patients who underwent unilateral total knee arthroplasties (TKA; n=20,744) or total hip arthroplasties (THA; n=21,022) at HSS from 2005 to 2014. They compared delirium rates among patients who received general anesthesia with those who received neuraxial anesthesia. The investigators also reviewed the rate of postoperative delirium in patients who were given benzodiazepines or ketamine during or after surgery to determine a potential link.
Of the patients, 2 percent had ICD-9 codes indicating postoperative delirium. Delirium was more common among patients undergoing TKA (3 percent) compared with patients undergoing THA (2 percent). Patients who underwent TKAs or THAs using general anesthesia as the primary anesthetic technique had a higher likelihood of developing delirium compared to patients who underwent their procedures using neuraxial anesthesia.
The researchers determined postoperative use of benzodiazepines and ketamine increased the odds of delirium by 2.81 and 12.66, respectively, compared to patients who did not receive each medication after surgery. Intraoperative ketamine and opioids also increased odds of delirium; intraoperative benzodiazepine use, however, was associated with a decreased risk of developing delirium after surgery. Indication bias may explain this finding, however.
"An anesthesiologist may be more reluctant to prescribe benzodiazepines to patients at higher risk for complications during surgery," noted Stavros Memtsoudis, MD, PhD, senior scientist, study author, and anesthesiologist at Hospital for Special Surgery.
"Given that some risk factors for delirium are not changable, [this] study provides vital insight for reducing the odds of this complication through modifications during the perioperative period," said Weinstein. More research is needed to validate and demonstrate the generalizability of the study findings among other orthopedic patients.
Weinstein SM, Cozowicz C, Moerwald EE, Pichler L, Baaklini LR, Poultsides L, Poeran J, Sharrock NE, Soffin EM, Memtsoudis, SG. “Delirium After Unilateral Total Hip and Knee Arthroplasty: A Retrospective Analysis of Modifiable Risk Factors.” Presented at the American Association of Anesthesiologists 2017 Annual Meeting; October 21-24.